Severe Symptomatic Hyponatremia following Low Iodine Diet for Radioactive Iodine-131 Therapy in Patient with Papillary Thyroid Cancer: A Case Report and Review of LiteratureMushabbab Al Asiri1, Mutahir Ali Tunio2* and Khalid Riaz1
- *Corresponding Author:
- Mutahir Tunio, MBBS
FCPS (Radiation Oncology), Assistant Consultant
Radiation Oncology, Comprehensive Cancer Centre
King Fahad Medical City (KFMC)
Riyadh 59046, Saudi Arabia
Tel: +966 1 2889999
Fax: 966 1 4614006
E-mail: [email protected]
Received date: June 11, 2012; Accepted date: June 21, 2012; Published date: June 23, 2012
Citation: Asiri MA, Tunio MA, Riaz K (2012) Severe Symptomatic Hyponatremia following Low Iodine Diet for Radioactive Iodine-131 Therapy in Patient with Papillary Thyroid Cancer: A Case Report and Review of Literature. J Nucl Med Radiat Ther S6:009. doi:10.4172/2155-9619.S6-009
Copyright: © 2012 Asiri MA, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Background: Standard treatment for well differentiated thyroid cancer is surgery followed by adjuvant radioactive iodine-131 (RAI) therapy. To concentrate RAI in thyroid tissue, levothroxine therapy is withheld for 3-4 weeks prior to RAI therapy along with low iodine diet (LID), which results in short term hypothyroidism, which ultimately can result into mild to severe symptomatic hyponatremia with fatal complications. It is very rare complication; has been reported only in four case reports so far.
Case presentation: Here in we present a case report of 62 years Saudi, known hypertensive female on thiazide diuretic with diagnosis of papillary thyroid cancer (pT2N0M0), who was admitted for RAI therapy after total thyroidectomy. Patient was on low iodine diet for 3 weeks and she was given recombinant human thyrotropin (rhTSH) for two days prior to admission. On second day of admission (18 hours of RAI therapy), she was found confused, disoriented and was unable to recognise her family members. Blood chemistry showed low serum sodium concentration (105 mEq/L). Further investigations confirmed hypotonic hyponatremia and she was managed accordingly and she made full recovery within 48 hours of diagnosis.
Conclusion: Although low iodine diet related hyponatremia is rare complication, but consequences can be worse in patients undergoing RAI therapy, especially elderly patients who are on diuretics. Therefore, physicians should recognize this rare side effect for prompt intervention.